Alabama, 2014

Tornadoes and Damaging Winds in Alabama, February 20 to 21, 2014

February 20 to 21, 2014 · NWS HUN · 50 events in 8 counties and zones

A quasi-linear convective system rolled across the region during the evening and overnight hours of the 20th into the 21st producing eight tornadoes in north Alabama and southern middle Tennessee and numerous reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$48,000
Crop damage
None recorded
Events
50

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A quasi-linear convective system rolled across the region during the evening and overnight hours of the 20th into the 21st producing eight tornadoes in north Alabama and southern middle Tennessee and numerous reports of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 20, 7:07 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Feb 20, 7:07 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
707 PM CST THU FEB 20 2014

.UPDATE...
ISSUANCE OF TORNADO WATCH #16 UNTIL 3AM.

&&

.DISCUSSION...
A LINE OF STRONG TO SEVERE THUNDERSTORMS IS FINALLY ON THE DOORSTEP
OF NW AL AS OF THIS WRITING, WITH SEVERAL REPORTS OF HAIL/WIND DAMAGE
ACROSS PORTIONS OF WRN TN/NRN MS. EXPECT THE LINE OF STORMS TO
STRENGTHEN AS THEY MARCH ACROSS THE AREA, WITH THE ASSC SFC LOW
DEEPENING TO 984MB OVER THE SRN GREAT LAKES. THE COLD FRONT IS JUST
NOW APPROACHING THE MS RIVER WITH A STARK CLEARING LINE NOTED BEHIND
THE LINE OF CONVECTION.

THANKS TO SURROUNDING OFFICES FOR SPECIAL RELEASE SOUNDINGS THIS
AFTN, AS WELL AS TO MS STATE AND UAH FOR THEIR SOUNDING INFORMATION
AHEAD OF THE LINE OF STORMS.

UPDATED PRODUCTS ALREADY SENT.

12

&&

.AVIATION...
/ISSUED 534 PM CST THU FEB 20 2014/
FOR 00Z TAFS...
CONDS WILL DETERIORATE RAPIDLY AT BOTH TERMINALS AS A LINE OF
STRONG/SEVERE STORMS APPROACHES KMSL/KHSV. GRADIENT WINDS OUT OF THE
SOUTH WILL BE SUSTAINED 15-25KTS WITH GUSTS UP TO 35-40KTS POSSIBLE,
ESPECIALLY RIGHT AHEAD OF THE LINE OF STORMS. VSBYS WILL BE REDUCED
TO 2SM OR LESS AS THE LINE PUSHES ACROSS THE TERMINALS. CONDS WILL
QUICKLY IMPROVE BETWEEN MIDNIGHT AND DAYBREAK WITH CLEARING SKIES
EXPECTED FROM WEST TO EAST. WINDS WILL RELAX DURING THIS TIME AS
WELL, WITH 5-10KT WNW WINDS EXPECTED BY THE END OF THE TAF PERIOD.

12

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ALZ001>010-016.

TN...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Feb 20, 8:08 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
808 PM CST THU FEB 20 2014

ALZ001>010-016-TNZ076-096-097-211130-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
808 PM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A WIND ADVISORY REMAINS IN EFFECT THROUGH MIDNIGHT TONIGHT AS
SOUTHERLY WINDS OF 20 TO 25 MPH...WITH GUSTS TO 40 MPH...OCCUR
ACROSS THE AREA AS A STRONG COLD FRONT APPROACHES FROM THE WEST.

A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS AHEAD OF THE COLD
FRONT WILL AFFECT NORTHWEST ALABAMA FROM 7 TO 10 PM...THE INTERSTATE
65 CORRIDOR BETWEEN 9 PM AND MIDNIGHT...AND NORTHEASTERN ALABAMA
BETWEEN 11 PM AND 3 AM FRIDAY MORNING. DAMAGING WINDS WILL BE THE
PRIMARY THREAT...WITH WINDS IN EXCESS OF 60 MPH POSSIBLE.

ALTHOUGH THE MOST SIGNIFICANT THREAT FROM THIS SQUALL LINE WILL BE
DAMAGING WINDS...A FEW BRIEF TORNADOES WILL ALSO BE POSSIBLE WITH
CIRCULATIONS EMBEDDED IN THE SQUALL LINE. A TORNADO
WATCH REMAINS IN EFFECT THROUGH 3 AM CST. LOCALLY HEAVY RAINFALL
WILL ALSO BE A CONCERN...WITH ONE TO TWO INCHES POSSIBLE THROUGH
SUNRISE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
LIKELY FROM THIS EVENING THROUGH EARLY FRIDAY MORNING.

12

In the hours before

Special weather statement, Feb 20, 7:00 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
700 PM CST THU FEB 20 2014

ALZ001-002-210145-
LAUDERDALE AL-COLBERT AL-
700 PM CST THU FEB 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES UNTIL 745 PM CST...

AT 7 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS MOVING EAST AT 50
MPH ACROSS NORTHERN TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS AROUND 50 MPH WILL BE
POSSIBLE WITH THIS LINE OF STORMS AS IT MOVES INTO NORTHWEST
LAUDERDALE AND INTO WESTERN COLBERT COUNTIES BETWEEN 710 AND 720 PM.

LOCATIONS IMPACTED INCLUDE...
WATERLOO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 3501 8817 3500 8763 3477 8811 3489 8810
      3492 8816 3499 8820
TIME...MOT...LOC 0051Z 240DEG 49KT 3494 8809

TT

The radar

The Columbus AFB radar (KGWX), 93 km away, was scanning. The volume nearest the first event began at 02:10 UTC.

Open the radar archive at this moment

Event by event

44 thunderstorm wind, 6 tornado. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
February 20, 8:08 PM CST to 8:11 PM CST
Where
Colbert County, 0.89 mi SW of Malones
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Storm Chaser
Coordinates
34.710, -88.110

A tree and power lines were knocked down on Allsboro Road.

Thunderstorm Wind, Colbert

When
February 20, 8:10 PM CST to 8:13 PM CST
Where
Colbert County, 0.57 mi E of Mynot
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
34.650, -88.040

Three trees and powerlines were knocked down on Mynot Road.

Thunderstorm Wind, Colbert

When
February 20, 8:18 PM CST to 8:21 PM CST
Where
Colbert County, 1.79 mi SW of Norala Jct
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.700, -87.670

A tree was knockd down at the 4200 block of Highway 43 South.

Thunderstorm Wind, Colbert

When
February 20, 8:20 PM CST to 8:23 PM CST
Where
Colbert County, 1.49 mi SSW of Mynot
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.630, -88.060

A tree and powerlines were knocked down at the 3800 block of Maud Road.

Thunderstorm Wind, Colbert

When
February 20, 8:20 PM CST to 8:23 PM CST
Where
Colbert County, 2.37 mi ENE of Cherokee
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.760, -87.930

Trees were knocked down across the road at the intersection of Moody Lane and 6th Street. Time estimated by radar.

Thunderstorm Wind, Colbert

When
February 20, 8:22 PM CST to 8:25 PM CST
Where
Colbert County, 3.5 mi N of Crooked Oak
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.630, -87.790

A tree was knocked down on Loop Road.

Thunderstorm Wind, Colbert

When
February 20, 8:26 PM CST to 8:29 PM CST
Where
Colbert County, 2.31 mi ENE of Crooked Oak
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.593, -87.763

A tree was knocked down on the 300 block of Claunch Loop.

Thunderstorm Wind, Colbert

When
February 20, 8:30 PM CST to 8:33 PM CST
Where
Colbert County, Crooked Oak
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.580, -87.800

Debris was blown into the roadway and power outages were reported near Crooked Oak.

Thunderstorm Wind, Colbert

When
February 20, 8:31 PM CST to 8:34 PM CST
Where
Colbert County, 0.89 mi SW of Whitehouse Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.640, -87.690

A tree was knocked down at the 500 block of Ponderosa Drive.

Thunderstorm Wind, Colbert

When
February 20, 8:31 PM CST to 8:34 PM CST
Where
Colbert County, 0.57 mi E of Colbert Hgts
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.670, -87.690

A tree was knocked down at 595 Tuscumbia Valley Road.

Thunderstorm Wind, Colbert

When
February 20, 8:38 PM CST
Where
Colbert County, 1.79 mi NE of Littleville
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
34.600, -87.650

CWOP station measured a 67 mph wind gust in Leighton.

Thunderstorm Wind, Colbert

When
February 20, 8:41 PM CST to 8:44 PM CST
Where
Colbert County, 0.89 mi NW of Mt New Home
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.680, -87.530

A tree and power lines were down at County Line Road at Highway 20.

Thunderstorm Wind, Lauderdale

When
February 20, 8:41 PM CST to 8:44 PM CST
Where
Lauderdale County, 0.69 mi S of East Killen
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.860, -87.520

A tree was knocked down at Lingerlost Road and Highway 72.

Tornado, Lawrence

When
February 20, 8:45 PM CST to 8:52 PM CST
Where
Lawrence County, 1.81 mi WSW of Pointer Quarters to 4.06 mi NE of Courtland Bay Fld Ar
Rating
EF1
Path length
5.66 mi
Path width
450 yd
Continued into
Limestone, Al (HUN)
Reported by
NWS Storm Survey
Coordinates
34.689, -87.259

A tornado touched down along County Road 388 in northern Lawrence County. Here, large limbs were broken as the tornado was initially weak and disorganized. The tornado began to strengthen as it lifted northeast and crossed County Road 400. Here, a swath of hardwood trees were uprooted with a few trees snapped. The tornado then crossed the Tennessee River into Limestone County.

Thunderstorm Wind, Lauderdale

When
February 20, 8:45 PM CST to 8:48 PM CST
Where
Lauderdale County, 0.89 mi SE of Center Star
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.860, -87.440

Powerlines were knocked down on Highway 72 in Killen.

Thunderstorm Wind, Lawrence

When
February 20, 8:45 PM CST to 8:48 PM CST
Where
Lawrence County, 0.57 mi W of Town Creek
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.680, -87.410

A few hardwood trees were snapped. Two flag poles were snapped or bent over and a few homes sustained minor roof damage.

Thunderstorm Wind, Colbert

When
February 20, 8:50 PM CST to 8:53 PM CST
Where
Colbert County, 0.57 mi W of Colbert Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.670, -87.710

Tree debris fell onto Milk Springs Road. Power outages were reported in the area.

Thunderstorm Wind, Lauderdale

When
February 20, 8:50 PM CST to 8:53 PM CST
Where
Lauderdale County, 1.33 mi WSW of Toonersville
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.860, -87.350

A tree was knocked down at the intersection of County Roads 53 and 92.

Thunderstorm Wind, Lauderdale

When
February 20, 8:50 PM CST to 8:53 PM CST
Where
Lauderdale County, 0.89 mi NE of Arkdell
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.980, -87.410

A tree was knocked down on County Road 136.

Tornado, Lauderdale

When
February 20, 8:51 PM CST to 8:53 PM CST
Where
Lauderdale County, 2.62 mi NNW of Wheeler Lake South to 2.01 mi SSW of Rogersville
Rating
EF1
Path length
1.82 mi
Path width
400 yd
Reported by
NWS Storm Survey
Coordinates
34.786, -87.315

An EF-1 tornado with wind speeds up to 105 mph touched down in the Ramblewood subdivision on the south side of Rogersville. Along Ramblewood Drive, many very large hardwood and softwood trees were uprooted. Several hardwood trees were snapped near the base. At least two utility poles were snapped in this location.

Several homes sustained minor roof damage with the loss of shingles, siding, or gutters. The tornado may have touched down south of this location but it was unclear at the time of the survey. The tornado then moved northeast over forested and rural terrain, finally crossing near the intersection of Lambs Ferry Road and CR 608. Here, a few very small trees were snapped. The tornado moved to the northeast, snapping a few tree branches and crossing Lambs Ferry Road before lifting south of Fuqua Lane.

Tornado, Limestone

When
February 20, 8:52 PM CST to 9:00 PM CST
Where
Limestone County, 6.12 mi W of Ripley to 1.18 mi WSW of Wheeler Lake North
Rating
EF1
Path length
5.06 mi
Path width
450 yd
Reported by
NWS Storm Survey
Coordinates
34.766, -87.226

The tornado tracked across the Tennessee River from Lawrence County at Bay Hill Drive at the marina on the northern end of the Tennessee River in Limestone County. The marina sustained minor damage and several of the condos and homes here had minor structural damage and several of the condos and homes here had minor structural damage. Trees were snapped and uprooted here as well. Utility poles were snapped along Snake road as the tornado strengthened to EF-1 intensity with wind speeds up to 105 mph.

The tornado moved northeast and snapped multiple trees as it crossed Wright road. Utility poles were also snapped here. The peak wind was estimated at 105 mph. A manufactured home was damaged along Wright road just south of highway 72 and a utility building was also destroyed. Clements High School sustained minor damage to athletic fields.

Homes sustained minor damage along Allison Loop road and Cox road, mainly minor roof uplift and loss of shingles). The tornado continued to move northeast and crossed Blue Springs Road. A large number of hardwood trees were snapped at the base here and power poles were also snapped near the ground. Several homes sustained damage when the trees fell on top of the homes. A car was also crunched in this location. The tornado then crossed the Elk River as it uprooted trees along Curtis road. The tornado then apparently lifted.

Thunderstorm Wind, Lauderdale

When
February 20, 8:53 PM CST to 8:56 PM CST
Where
Lauderdale County, 2.15 mi NNW of Wheeler Lake South
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.780, -87.310

A tree was knocked down at the intersection of Ramblewood Drive and County Road 91.

Thunderstorm Wind, Lauderdale

When
February 20, 8:53 PM CST to 8:56 PM CST
Where
Lauderdale County, 2.82 mi NNW of Wheeler Lake South
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.790, -87.310

Trees were knocked down on Ramblewood Drive.

Tornado, Lauderdale

When
February 20, 8:55 PM CST to 8:58 PM CST
Where
Lauderdale County, 1.79 mi SSW of Anderson to 1.79 mi E of Anderson
Rating
EF1
Path length
2.67 mi
Path width
500 yd
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
34.895, -87.278

A tornado touched down in the Anderson community of eastern Lauderdale county Thursday morning. THe tornado first touched down along highway 207 south of CR 86. Multiple hardwood trees were uprooted and snapped here. In addition at least one power pole was snapped at the base.

The tornado moved northeast crossing highway 207 onto CR 86. Here several well built homes sustained minor to moderate roof damage with significant uplift of at least one roof structure. A child suffered minor injuries in one of the homes. The tornado reached its maximum intensity of approximately 105 mph here.

The tornado crossed Hudson Avenue, snapping additional trees and producing minor damage to one home. Sporadic tree damage was also noted along CR 95 and CR 52 before the tornado lifted just east of CR 530.

Thunderstorm Wind, Lauderdale

When
February 20, 8:55 PM CST to 8:58 PM CST
Where
Lauderdale County, 2.15 mi SSW of Rogersville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.800, -87.290

Trees were knocked down on County Roads 91 and 70.

Thunderstorm Wind, Lauderdale

When
February 20, 8:55 PM CST to 8:58 PM CST
Where
Lauderdale County, 1.38 mi S of Rogersville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.810, -87.280

Trees were knocked down on Tipton Road.

Thunderstorm Wind, Lauderdale

When
February 20, 8:55 PM CST to 8:58 PM CST
Where
Lauderdale County, 0.89 mi SW of Rogersville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.820, -87.290

Power lines were knocked down on County Road 91 in Rogersville.

Thunderstorm Wind, Lauderdale

When
February 20, 8:55 PM CST to 8:58 PM CST
Where
Lauderdale County, 0.69 mi N of Rogersville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.840, -87.280

Trees were knocked down on County Road 26.

Thunderstorm Wind, Lauderdale

When
February 20, 8:55 PM CST to 8:58 PM CST
Where
Lauderdale County, 2.15 mi SSW of Anderson
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.890, -87.280

A power line was knocked down on Highway 207 in the Anderson area.

Thunderstorm Wind, Lauderdale

When
February 20, 8:55 PM CST to 8:58 PM CST
Where
Lauderdale County, 0.57 mi W of Rogersville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.830, -87.290

Power lines were knocked down on County Road 91 in the Rogersville area.

Thunderstorm Wind, Lauderdale

When
February 20, 8:55 PM CST to 8:58 PM CST
Where
Lauderdale County, 1.49 mi NNW of Lexington
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.990, -87.380

A telephone pole and power lines were knocked down at the intersection of County Roads 48 and 162.

Thunderstorm Wind, Lauderdale

When
February 20, 8:57 PM CST to 9:00 PM CST
Where
Lauderdale County, Oliver
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.820, -87.250

Power lines were knocked down and blocking the intersection of County Roads 562 and 70.

Thunderstorm Wind, Limestone

When
February 20, 8:58 PM CST to 9:01 PM CST
Where
Limestone County, 1.84 mi WNW of Wheeler Lake North
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.840, -87.180

Trees and power lines were knocked down at the intersection of Temperance Oak Road and Lentzville Road.

Thunderstorm Wind, Limestone

When
February 20, 8:59 PM CST to 9:02 PM CST
Where
Limestone County, 0.57 mi W of Wheeler Lake North
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.830, -87.160

Trees and power lines were knocked down near Lentzville Road and Lakeside Estates Road.

Thunderstorm Wind, Limestone

When
February 20, 9:00 PM CST to 9:03 PM CST
Where
Limestone County, 2.15 mi SSE of Wheeler Lake North
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.800, -87.140

Damage to a building was reported and power lines were knocked down near Sledge Road.

Thunderstorm Wind, Limestone

When
February 20, 9:01 PM CST to 9:04 PM CST
Where
Limestone County, 2.15 mi NNW of Ripley
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.780, -87.130

A tree was knocked down near Gordon and Snake Roads.

Thunderstorm Wind, Limestone

When
February 20, 9:02 PM CST to 9:05 PM CST
Where
Limestone County, 0.69 mi N of Blackburn
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.790, -87.050

A tree was knocked down on Blackburn Road south of Highway 72.

Thunderstorm Wind, Lauderdale

When
February 20, 9:04 PM CST to 9:07 PM CST
Where
Lauderdale County, 2.19 mi NW of Upper Green Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
35.000, -87.530

A large tree was knocked down on County Road 94.

Tornado, Limestone

When
February 20, 9:05 PM CST to 9:07 PM CST
Where
Limestone County, 0.53 mi E of Gipsy to 1.15 mi N of Cross Key
Rating
EF1
Path length
2.73 mi
Path width
500 yd
Reported by
NWS Storm Survey
Coordinates
34.880, -87.071

A tornado touched down along Section Line road just east of highway 99 in the Cartwright community. Initially the tornado was relatively weak snapping small limbs on softwood trees along Harris Loop Road. Power poles were also were also snapped in this location. Estimated winds in this area were roughly 100 mph. A home along Section Line Road also received minor roof uplift and loss of shingles. As the tornado continued to move east-northeast, additional tree damage was noted along Easter Ferry road and Davis Lane. The tornado apparently lifted along the hilltops just west of Witty Mills Road.

Thunderstorm Wind, Limestone

When
February 20, 9:09 PM CST to 9:12 PM CST
Where
Limestone County, 1.33 mi ENE of Spencer
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.930, -87.030

A tree was knocked down on Morris Road west of Highway 127.

Thunderstorm Wind, Limestone

When
February 20, 9:15 PM CST to 9:18 PM CST
Where
Limestone County, 1.13 mi W of Holland Gin
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.970, -86.920

Power lines were knocked down on Ragsdale Creek Road.

Thunderstorm Wind, Limestone

When
February 20, 9:16 PM CST to 9:19 PM CST
Where
Limestone County, 0.89 mi SE of Holland Gin
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.960, -86.890

A tree was knocked down on Holland Gin Road near Interstate 65.

Thunderstorm Wind, Limestone

When
February 20, 9:17 PM CST to 9:20 PM CST
Where
Limestone County, 1.49 mi NNW of Sardis Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.850, -86.890

Trees were knocked down near Holt and Pressnell Roads.

Thunderstorm Wind, Limestone

When
February 20, 9:26 PM CST to 9:29 PM CST
Where
Limestone County, 1.84 mi WNW of Oakland East
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
COOP Observer
Coordinates
34.740, -86.850

A meteorologist and Huntsville Airport weather observer reported a narrow path of damage along Jessy Lane near Harvest Road. Two large trees were knocked down. Numerous shingles were taken off roofs and playground equipment was tossed.

Thunderstorm Wind, Limestone

When
February 20, 9:30 PM CST
Where
Limestone County, 1.12 mi SW of Orrville
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
34.658, -86.943

A 60 mph wind gust was measured at Pryor Field.

Thunderstorm Wind, Cullman

When
February 20, 10:32 PM CST to 10:35 PM CST
Where
Cullman County, 0.57 mi E of Centerville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.280, -86.920

Trees were knocked down on County Road 1282 near Interstate 65 in West Point. Numberous power outages were reported.

Thunderstorm Wind, Jackson

When
February 20, 10:32 PM CST to 10:35 PM CST
Where
Jackson County, 1.33 mi WNW of Bridgeport
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.960, -85.750

Power lines were knocked down on County Road 74 near County Road 206 west of Bridgeport.

Thunderstorm Wind, Madison

When
February 20, 10:36 PM CST
Where
Madison County, 1.33 mi WSW of Dug Hill
Measured
62 kt (71 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.710, -86.520

A spotter reported a wind gust of 71 mph with some tree limbs in the roadway.

Thunderstorm Wind, Madison

When
February 20, 10:39 PM CST to 10:42 PM CST
Where
Madison County, 1.49 mi SSE of Cave Spg
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.580, -86.410

Trees and power lines were knocked down.

Tornado, Dekalb

When
February 21, 12:28 AM CST to 12:31 AM CST
Where
Dekalb County, 0.51 mi SW of Allen to 0.43 mi E of Allen
Rating
EF2
Path length
0.83 mi
Path width
50 yd
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
34.494, -85.675

A brief but strong tornado with wind speeds up to 125 mph touched down at the Jet Polymer Plant off of Gault Avenue about 4 miles north-northeast of the town of Fort Payne in central DeKalb County. The tornado flipped 3 large tractor trailers, one of which was vaulted into the air, landing on top of the plant's roof. Adjacent to the plant, across a parking lot, a medium sized metal building structure had much of its metal siding removed and roof uplifted. Also, the column anchorage was severely bent and failed. The tornado continued its track northeast, snapping and uprooting medium to large trees.

Beyond this point, the tornado appeared to skip along its track (litlte to no damage seen), before doing significant structural damage to several homes along Green Valley Circle. One person experienced minor injuries (lacerations) at one of the homes in this location. Two single-family well constructed residences sustained a complete loss of roof material and a collapse of at least two exterior walls (mainly around the garage areas). Numerous trees surrounding the properties were snapped or uprooted. In addition, one small and one medium sized shed were completely destroyed. This area appeared to be where the tornado was at its strongest (Peak Winds: 125 mph/EF-2 rating). Other nearby homes in the neighborhood along Green Valley Circle sustained mainly loss of roof shingles, siding panels, and broken windows.

Just up the hill from this location, a small apartment complex was hit. Partial uplift of the roof occurred at this location. Also nearby, a small apartment complex was hit, where partial uplift of the roof, loss of siding, and broken windows were seen at this two story apartment complex. Other smaller buildings had just minor roof damage, with small trees snapped off, and small branches broken off of trees. The tornado continued northeast along its short track and appeared to quickly weaken and eventually lift near the intersection of 55th Street and Martin Avenue, but not before causing partial roof loss to a home. At this location, plastic fencing around a pool was knocked out and several trees were snapped about halfway down. Debris was also noticed littering the area, seemingly deposited by the tornado as it diminished.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyThe tornado archive for Alabama, 2014Warnings in Alabama, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501267, 501268, 501269, 501270, 501271, 501272, 501273, 501275, 501277, 501279, 501320, 501282, 501283, 490273, 501285, 501291, 501293, 501294, 501295, 490279, 490198, 501296, 501297, 490278, 501298, 501299, 501300, 501301, 501302, 501303, 501304, 501305, 501306, 501307, 501308, 501309, 501310, 501311, 490201, 501312, and more.